Secondary Logo

Journal Logo

Letters to the Editor

Intravitreal bevacizumab (Avastin) for post-laser photocoagulation anterior segment ischemia in aggressive posterior retinopathy of prematurity

Sangtam, Tiakumzuk MS; Vinekar, Anand MS, FRCS; Maheshwar, Bakthavatsalu DNB; Dogra, Mangat R MS; Eong, Kah-Guan Au FRCS

Author Information
Indian Journal of Ophthalmology: Jul–Aug 2007 - Volume 55 - Issue 4 - p 317
doi: 10.4103/0301-4738.33053
  • Open

Dear Editor,

We read with interest the report by Shah et al.1 on the use of intravitreal bevacizumab (Avastin) for a rare post-laser photocoagulation complication in aggressive posterior retinopathy of prematurity. We commend their innovative attempt to salvage the left eye of the baby. We would like to share our thoughts on this report.

  1. The development of neovascularization of iris (NVI) in anterior segment ischemia after "one week" is unlikely. When NVI occurs in anterior segment ischemia, it is usually considered a response to chronic ischemia.2 In a report of 10 eyes of eight consecutive infants that had clinical signs suggestive of inflammation or an ischemic process after laser ablation for threshold retinopathy of prematurity (ROP) by Lampert et al.3 and another report of eight eyes of five patients that were found to have cataract, iris atrophy and hypotony following confluent treatment for threshold ROP by Kaiser,4 (both reports representing an anterior segment ischemia), none of the patients had developed NVI as early as one week. Could this finding seen by the authors be a part of tunica vasculosa lentis vasculature to begin with which was noted a week after treatment?
  2. Interestingly, the fellow right eye with a similar stage of disease and which received a comparable number of laser burns also developed "NVI" and hazy vitreous. The condition, however, resolved with topical medication alone. We are therefore unsure if the bevacizumab in the left eye was responsible for the "therapeutic effect" and are more inclined to agree with the authors' allusion that it "may have improved spontaneously", which is reasonable after a 10-week period.
  3. We concur with the authors' "caution in the generalization of these findings". Although many reports of the therapeutic benefits of intravitreal bevacizumab in abnormal ocular neovascularization in adult eyes have been reported, in comparing its effects in children, it may do us good to remember that we are dealing with two completely distinct retinas both from a structural and physiological standpoint. While one is "immature" in ROP, the other is "mature" in the adult eye. In ROP, would intravitreal bevacizumab hinder or interfere with the normal vascularization process? While we agree that more research on the use of intravitreal bevacizumab in these immature eyes is warranted, in the meantime, it may serve well for us to be careful not to fall victim to the perils of extrapolation.
1. Shah PK, Narendran V, Tawansy KA, Raghuram A, Narendran K. Intravitreal bevacizumab (Avastin) for post laser anterior segment ischemia in aggressive posterior retinopathy of prematurity Indian J Ophthalmol. 2007;55:75–6
2. Apple DJ, Rabb MFApple DJ, Rabb MF. Uvea Ocular pathology: Clinical applications and self-assessment. 19985th ed St Louis Mosby:302–3
3. Lampert SR, Capone A Jr, Cingle KA, Drack AV. Cataract and Phthisis Bulbi After Photoablation for Threshold Retinopathy of Prematurity Am J Ophthalmol. 2000;129:585–91
4. Kaiser RS, Trese MT. Iris atrophy, cataracts and hypotony following peripheral ablation for threshold retinopathy of prematurity Arch Ophthalmol. 2001;119:615–7
© 2007 Indian Journal of Ophthalmology | Published by Wolters Kluwer – Medknow